Sept. 20, 2000 -- Scuba diving can be an intoxicating experience. But scientists at the University of Pittsburgh have found that a common seasickness medication, Dramamine, taken just before a dive could produce the mental equivalent of "one too many," possibly impairing judgment and raising the risk of an accident. A second study by the same team, however, shows that pseudoephedrine, a drug found in many sinus medications such as Sudafed, has only modest effects on brain function and is probably safe for divers. Both studies appear in this month's issue of the journal Pharmacotherapy.
Scuba divers are particularly vulnerable to the mind-altering effects of certain drugs because of the way air is delivered from the tank. Nitrogen makes up about three-quarters of the air we breathe. When compressed into a scuba tank and inhaled under the high pressures encountered at depths of 33 feet or more, it can have a disorienting effect -- kind of like taking a few drinks. Indeed, Kevin O'Toole, MD, one of the study authors, tells WebMD that every 33 feet a diver descends is the equivalent of drinking one martini in its effect on the brain. Scientists call this condition "nitrogen narcosis," but divers know it by a more poetic name -- "rapture of the deep."
To study the effects of two popular, over-the-counter drugs when combined with nitrogen narcosis, the scientists placed 30 experienced scuba divers in a hyperbaric chamber that simulated the pressure of a 66-foot dive (two martinis). While in the tank, the divers breathed the same type of compressed air they would have in a scuba tank.
Forty-five minutes before going on the "dive," each subject took a pill containing pseudoephedrine, a decongestant many divers take to relieve pressure in the sinuses or middle ear; dimenhydrinate, the active ingredient in most anti-seasickness products such as Dramamine; or a dummy pill. The experiments were designed so that each person was tested with each drug.
The investigators chose these drugs because they are popular among scuba divers, and because each has been associated with side effects that could distort a diver's judgment, especially when combined with nitrogen narcosis. Pseudoephedrine has been linked with nervousness, excitability, and restlessness and may also cause a rapid or irregular heartbeat. Dimenhydrinate can make people extremely dizzy or drowsy.
While in the chamber, the subjects performed various tasks of memory, verbal ability, and manual dexterity. Each person also wore a monitor that recorded his or her heart rate and rhythm. They went through the same battery of tests while resting in the chamber at normal atmospheric pressure.
Even without the drugs, the participants exhibited increased anxiety and decreased verbal fluency at conditions simulating 66 feet under water, the researchers found. Pseudoephedrine produced a slight increase in heart rate and interacted with the depth effect to increase the decline in verbal fluency, but overall, the authors write that "it is unlikely that pseudoephedrine adds significant risk to the diver."
Dimenhydrinate, on the other hand, was associated with much lower scores on a test that required the subjects to switch rapidly between two tasks and is a measure of mental flexibility. "We showed a definite impairment [from dimenhydrinate], especially in combination with narcosis, and the deeper you go, the greater your decline," says O'Toole, an experienced diver who directs the hyperbaric medicine program at the University of Pittsburgh. "I would not recommend that someone take this drug and dive."
Add dimenhydrinate to the effects of narcosis "and you're really zonked," says Murray Grossan, MD, a Los Angeles-based otolaryngologist and a scuba diver since 1970. He tells WebMD that many fatal diving accidents occur because divers ignore or forget to watch the monitors that tell them they're low on air, which could be the result of impaired judgment produced by narcosis. Grossan was not involved in the study.
However, the potential effects of pseudoephedrine on heart function should not be dismissed, warns Claes Lundgren, MD, PhD, director of the Center for Research and Education in Special Environments at the State University of New York in Buffalo. People diving at great depths may experience an immersion effect, in which blood travels away from the limbs and into the chest, where it may distend the heart and render it more vulnerable to the effects of drugs that affect heart rhythm. "This could be responsible for a number of scuba deaths that remained unexplained," he tells WebMD.
Grossan says that his patients have found the scopolamine patch to be a good antidote to seasickness. They can remove it just before diving or wear it in the water if they dive with a hood. Some people also have had good luck with wristbands that compress certain pressure points and are reported to relieve nausea.
"It's worth noting that neither of these drugs is permitted for commercial pilots," says Lundgren. "Risk is a relative concept. [When it comes to diving after taking one of these drugs], it's really for the individual to define for him- or herself what is acceptable."